Virginia, 2013

Hail in Virginia, July 18, 2013

July 18, 2013 · NWS RNK · 1 event in 1 county or zone

There was very little strong convection across southwest Virginia with exception of an afternoon cell over western Tazewell County that produced 1-inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

There was very little strong convection across southwest Virginia with exception of an afternoon cell over western Tazewell County that produced 1-inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 12:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 18, 12:46 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT THU JUL 18 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN HOT AND HUMID CONDITIONS THROUGH
TOMORROW. A COLD FRONT WILL MOVE SOUTHWARD INTO THE AREA...WHICH
WILL STALL OVER THE CAROLINAS AND KEEP THE DAILY THREAT OF
SHOWERS AND THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1140 AM EDT THURSDAY...

TEMPERATURES IN THE PIEDMONT ARE ON PACE WITH THE MAV
GUIDANCE...SO HIGHS WERE BUMPED UPWARD ABOUT A DEGREE. CLOUD COVER
CONTINUES TO LINGER OVER SOUTHEAST WEST VIRGINIA AND NORTH OF
ROANOKE...BUT IT SHOULD GRADUALLY FADE DURING THE NEXT FEW HOURS.
HIGHS WERE BUMPED DOWNWARD A DEGREE NEAR LEWISBURG DUE TO THE
PERSISTENT LOW CLOUDS. RADAR HAS SHOWN A COUPLE SHOWERS POP UP IN
AMHERST AND NELSON COUNTIES...SO POPS HAVE BEEN RAISED A LITTLE IN
ANTICIPATION OF MORE SCATTERED ACTIVITY BEGINNING SOON.

AS OF 1020 AM EDT THURSDAY...

TEMPERATURES ARE RISING QUICKLY INTO THE 80S OVER THE PIEDMONT.
WITH MOSTLY SUNNY SKIES AND A HUMID AIR MASS...HEAT INDEX VALUES
SHOULD APPROACH 105 DEGREES THIS AFTERNOON...AS TEMPERATURES
CLIMB INTO THE LOWER TO MID 90S AND DEWPOINTS STAY IN THE LOWER TO
MID 70S. ALTHOUGH THE CRITERIA FOR TIME IN A HEAT ADVISORY IS 3
HOURS...IMPACTS MAY BE A LITTLE MORE THAN NORMAL FOR HEAT
EXHAUSTION DUE TO THE RATHER COOL START TO THIS SUMMER. THUS...A
HEAT ADVISORY WAS ISSUED FOR THE VIRGINIA PIEDMONT EAST OF
DANVILLE AND LYNCHBURG FROM NOON THROUGH 6 PM EDT.

LOW LEVEL CONVERGENCE IS STILL DEPICTED WEST OF THE BLUE RIDGE IN
THE MODELS...BUT NOT MUCH QPF IS SHOWN IN THE LATEST NAM AND RAP
SOLUTIONS. THE HIGHEST POPS WERE PLACED OVER FAR SOUTHWEST
VIRGINIA...SOUTHEAST WEST VIRGINIA...AND THE NORTHWEST NORTH
CAROLINA MOUNTAINS FOR THIS AFTERNOON AND EVENING. STORMS IN THIS
AREA COULD BECOME SEVERE DUE TO A THREAT OF DAMAGING WINDS...AND
POTENTIALLY HEAVY RAINFALL MAY RAISE A LOCALIZED FLASH FLOOD
CONCERN. ALTHOUGH THE BEST CONVERGENCE AND LIFT HAS MOVED WELL
AWAY FROM THE PIEDMONT...THIS HOT AND HUMID AIR MASS WITH UP TO
3000 J/KG OF CAPE IN THE FORECAST MODEL SOUNDINGS AND A WEAK
NORTHEAST FLOW...COULD STILL SPARK A COUPLE ISOLATED STORMS.

AS OF 325 AM EDT THURSDAY...

AS WE HEAD INTO TONIGHT...MODELS SHOWING SOME WEAK DISTURBANCES
MOVING WEST TO EAST ACROSS VA/NC...SO KEEPING SOME SCATTERED TO
ISOLATED COVERAGE AT LEAST INTO MIDNIGHT...WITH SOME OVERNIGHT IN
THE WEST. WITH HUMID AIRMASS IT IS HARD TO COMPLETELY RULE OUT
SHOWERS OR STORMS LASTING INTO THE LATE NIGHT.

FOR HIGHS TODAY MAINTAINED SIMILAR TO PREVIOUS FORECAST WITH MID
TO UPPER 80S MOUNTAINS TO LOWER TO MID 90S EAST. TONIGHT...LOWS
ARE GOING TO BE SIMILAR TO THIS MORNING WITH MID TO UPPER 60S
MOUNTAINS AND LOWER 70S EAST.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 315 AM EDT THURSDAY...

DURING THIS PORTION OF THE FORECAST PERIOD...SHOWERS AND STORMS WILL
TREND MORE NUMEROUS AND MORE ORGANIZED WITH THE APPROACH AND
SUBSEQUENT ARRIVAL OF A COLD FRONT. WE ARE EXPECTING THE FRONT TO
ARRIVE SUNDAY INTO SUNDAY NIGHT. EACH DAY TEMPERATURES WILL BE
TRENDING SLIGHTLY COOLER THANKS TO MORE CLOUD COVER AND
PRECIPITATION FRIDAY AND SATURDAY...AND THEN ADDITIONALLY BECAUSE OF
AIRMASS CHANGE BY SUNDAY NIGHT WITH THE FRONT TO OUR SOUTH.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 1140 AM EDT WEDNESDAY...

BY THIS TIME UPPER RIDGE IS GONE AND TROFFING HAS DEVELOPED OVER THE
NORTHEAST UNITED STATES. LONG WAVE TROF REMAINS OVER THE EAST
THROUGH TUESDAY. GFS CONTINUES TO SHOW A MORE AMPLIFIED UPPER RIDGE
IN THE WEST AND MOVES THE SURFACE FRONT FURTHER SOUTH IN THE
EAST...WHILE THE ECMWF IS LESS AMPLIFIED WITH THE UPPER PATTERN AND
NOT AS FAR SOUTH WITH THE SURFACE FRONT. TAKING A BLEND OF THESE TWO
SOLUTIONS AS RECOMMENDED BY WPC...THE SURFACE FRONT STALLS ACROSS
THE CAROLINAS AND TENNESSEE VALLEY THROUGH WEDNESDAY. DUE TO THE
CHANCE OF SHOWERS AND THUNDERSTORMS BEING IN THE FORECAST FOR A
NUMBER OF DAYS...WILL HIGHLIGHT THREAT OF HEAVY RAIN IN THE
HAZARDOUS WEATHER OUTLOOK.

WHILE 850 MB TEMPERATURES DO NOT CHANGE MUCH...THE CLOUDS AND CHANCE
OF PRECIPITATION WILL LEAD TO NEAR NORMAL TO SLIGHTLY BELOW
TEMPERATURES.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 145 PM EDT THURSDAY...

VFR CONDITIONS WITH LIGHT WINDS SHOULD PERSIST THROUGH THIS
AFTERNOON...BUT SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL FIRE
ALONG AND WEST OF THE BLUE RIDGE. VCTS WAS INSERTED FOR
LWB/BLF/BCB/ROA AND LEFT OUT AT LYH/DAN DUE TO LACKING LOW LEVEL
CONVERGENCE IN THE PIEDMONT. AFTER SUNSET...CONVECTION SHOULD
WANE...BUT PATCHY FOG SHOULD DEVELOP AFTER MIDNIGHT. GIVEN THE
TREND OF THE LAST FEW NIGHTS AND THE MOIST GROUND...CONFIDENCE IS
GOOD FOR IFR/LIFR FOG AT LWB AND BCB. MODEL GUIDANCE IS LESS
CONFIDENT FOR THE DEVELOPMENT OF DENSE FOG AT THE OTHER SITES...SO
MVFR/IFR FOG WAS UTILIZED. THE EXCEPTION WAS ROA...WHERE MENTION
OF FOG WAS OMITTED FOR NOW DUE TO MORE OPTIMISTIC GUIDANCE THERE.

VFR CEILINGS AND VISIBILITIES SHOULD RESUME BY FRIDAY MORNING.
HOWEVER...A DAILY THREAT OF AFTERNOON SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THIS WEEKEND...AS A COLD FRONT MOVES
SOUTHWARD OVER THE AREA. FLYING WEATHER APPEARS MOST PESSIMISTIC
DURING SATURDAY EVENING THROUGH SUNDAY EVENING WHEN THE FRONT
CROSSES OVERHEAD...AND PROVIDES MVFR/IFR CONDITIONS FROM SHOWERS
AND THUNDERSTORMS. LONG RANGE MODELS SHOW THE COLD FRONT STALLING
OVER THE CAROLINAS BY MONDAY...WHICH WOULD KEEP THE THREAT OF
AFTERNOON CONVECTIVE ACTIVITY THROUGH EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR VAZ046-047-058-
     059.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW/WP
SHORT TERM...DS
LONG TERM...AMS
AVIATION...PW
Hazardous weather outlook, Jul 18, 9:03 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 AM EDT THU JUL 18 2013

NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
191415-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
1003 AM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE STRONG TO
POSSIBLY SEVERE...WITH THE MAIN THREATS BEING DAMAGING WIND GUSTS
AND TORRENTIAL RAIN. WITH THE EXPECTED SLOW MOVEMENT OF THESE
STORMS...LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED SEVERE STORMS ALONG WITH FLOODING
FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-VAZ044-045-191415-
CASWELL-PITTSYLVANIA-CAMPBELL-
1003 AM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL REACH 100 TO 104 DEGREES LATER THIS
AFTERNOON FOR A FEW HOURS. PRECAUTIONS SHOULD BE TAKEN TO AVOID
POTENTIAL HEAT EXHAUSTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
THREAT FOR SEVERE STORMS AND HEAVY RAIN INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ046-047-058-059-191415-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1003 AM EDT THU JUL 18 2013

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
THREAT FOR SEVERE STORMS AND HEAVY RAIN INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PW

In the hours before

Local storm report, Jul 18, 9:27 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     4 ENE BOONE             36.22N 81.60W
07/17/2013                   WATAUGA            NC   POST OFFICE

            FEW TREES DOWN

&&

AMS
Special weather statement, Jul 18, 11:50 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 PM EDT THU JUL 18 2013

WVZ045-181745-
GREENBRIER WV-
1250 PM EDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 145 PM EDT

* AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR QUINWOOD...MOVING TO THE
  NORTHWEST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BINGHAM...
  RAINELLE...
  ANJEAN...
  QUINWOOD...
  AND DUO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3810 8053 3807 8055 3792 8078 3793 8078
      3795 8081 3798 8077 3802 8080 3803 8083
      3806 8080 3805 8086 3808 8089 3810 8087
      3808 8071 3816 8059
TIME...MOT...LOC 1646Z 135DEG 11KT 3808 8067

JH
Special weather statement, Jul 18, 12:46 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT THU JUL 18 2013

WVZ045-181845-
GREENBRIER WV-
146 PM EDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 245 PM EDT

* AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS NEAR BINGHAM AND JUST WEST
  OF DUO...MOVING TO THE WEST AT 10 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BINGHAM...
  RAINELLE...
  AND QUINWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3826 8041 3792 8079 3795 8081 3798 8077
      3802 8080 3803 8083 3806 8080 3805 8086
      3808 8089 3810 8088 3808 8071 3826 8045
TIME...MOT...LOC 1742Z 107DEG 10KT 3802 8086

JH
Special weather statement, Jul 18, 1:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT THU JUL 18 2013

VAZ007-010-181915-
BLAND VA-TAZEWELL VA-
243 PM EDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BLUEFIELD...MOVING TO THE WEST AT 5 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLUEFIELD...
  BURKES GARDEN...
  TIPTOP...
  GRATTON...
  AND BOISSEVAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3726 8150 3725 8148 3727 8144 3727 8142
      3729 8140 3728 8129 3714 8120 3704 8143
      3725 8151
TIME...MOT...LOC 1838Z 72DEG 4KT 3721 8133

MBS
Special weather statement, Jul 18, 1:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT THU JUL 18 2013

VAZ013-014-181930-
MONTGOMERY VA-PULASKI VA-
255 PM EDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR GRAYSONTOWN...MOVING TO THE NORTHWEST AT
  10 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RADFORD...
  DUBLIN...
  GRAYSONTOWN...
  CHILDRESS...
  AND FAIRLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3721 8070 3722 8068 3722 8067 3709 8044
      3700 8049 3700 8051 3701 8052 3702 8055
      3705 8078
TIME...MOT...LOC 1851Z 113DEG 8KT 3708 8057

MBS
Special weather statement, Jul 18, 2:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU JUL 18 2013

VAZ007-181945-
TAZEWELL VA-
317 PM EDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TIPTOP...MOVING TO THE SOUTHWEST AT 10
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TAZEWELL...
  ASBERRYS...
  TIPTOP...
  GRATTON...
  AND JEWELL RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3722 8170 3720 8168 3721 8155 3722 8154
      3723 8151 3726 8150 3725 8148 3727 8144
      3727 8142 3712 8133 3694 8168 3718 8182
TIME...MOT...LOC 1912Z 65DEG 9KT 3718 8147

MBS

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tazewell

When
July 18, 2:30 PM EST
Where
Tazewell County, 0.69 mi N of North Tazewell
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -81.530

Hail up to quarter size was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466265.